Texas, 2010Tornadoes and Flash Flooding in Texas, May 14, 2010
May 14, 2010 · NWS MAF · 21 events in 9 counties and zones
During the late morning hours, an upper level disturbance slowly progressed over the area. At the surface, abundant low level moisture was available due to southeasterly to easterly winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $283,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late morning hours, an upper level disturbance slowly progressed over the area. At the surface, abundant low level moisture was available due to southeasterly to easterly winds. A nearly stationary frontal boundary across the Permian basin provided a focus for rapid thunderstorm development. Several supercell thunderstorms resulted in widespread severe weather in the form of tornadoes, flash flooding and large hail across the Texas Permian Basin. The supercell thunderstorms eventually diminished during the late evening hours across the southern Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 11:05 AM CST, 51 minutes earlier.
Area forecast discussion, May 14, 11:05 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1205 PM CDT FRI MAY 14 2010
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW. ALSO...WILL DO A QUICK UPDATE AT
18Z TO FRESHEN UP THE GRIDS...AND REMOVE WATCH 169.
&&
.AVIATION...
12Z KMAF RAOB SHOWS A VERY MOIST AMS IN PLACE...AND THE PUMP IS
PRIMED. CONVECTION WILL LIKELY INITIATE OUT WEST...WHERE BETTER
INSTABILITY/DIFFERENTIAL HEATING LIES. IN THE EAST...LIFR CIGS AT
KHOB CONTINUE TO SLOWLY IMPROVE...WHILE CIGS ELSEWHERE RANGE FROM
MVFR-VFR. LATEST MODELS SUGGEST BEST CONVECTIVE CHANCES ALL
TERMINALS WILL BE THIS EVENING...W/WV IMAGERY SHOWING MULTIPLE
SHORTWAVES MOVING UP FROM THE SW. OTHERWISE...WINDS ARE PROGGED VEER
LATE IN THE FORECAST PD AND ERODE THE STRATUS DECK...BUT NOT
BEFORE A FEW HRS OF LIFR/VLIFR CIGS OVERNIGHT AT KMAF/KHOB.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
44
Hazardous weather outlook, May 14, 2:52 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 AM CDT FRI MAY 14 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 AM CDT FRI MAY 14 2010 /252 AM MDT FRI MAY 14 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. ISOLATED
TORNADOES ARE ALSO POSSIBLE EAST OF THE GUADALUPE AND DAVIS
MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO ALONG AND EAST OF AN ARTESIA
NEW MEXICO TO SANDERSON TEXAS LINE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN CONCERNS. HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY ACROSS
WEST TEXAS ALONG AND EAST OF A LAMESA TO MIDLAND TO BIG LAKE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 9:55 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 AM CDT FRI MAY 14 2010
NMZ028-033-141645-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
955 AM MDT FRI MAY 14 2010
...STRONG THUNDERSTORMS ACROSS NORTHEAST EDDY COUNTY AND WEST
CENTRAL LEA COUNTY THROUGH NOON MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND FREQUENT LIGHTNING ARE
POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
Event by event
12 hail, 5 tornado, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Tornado, Winkler
- When
- May 14, 11:56 AM CST to 12:04 PM CST
- Where
- Winkler County, 17.06 mi ESE of Kermit Robinson Arpt to 17.54 mi ESE of Kermit Robinson Arpt
- Rating
- EF0
- Path length
- 2.98 mi
- Path width
- 100 yd
- Reported by
- Storm Chaser
- Coordinates
- 31.755, -102.802
Members of the Vortex2 team and TWISTEX both confirmed a rope tornado at 11:56 AM CST approximately 17 miles east southeast of Kermit, TX. The tornado then moved east northeast into western Ector County, with a confirmed dissipation time of 12:04 PM CST. There was no significant damage reported with this tornado.
Hail, Midland
- When
- May 14, 12:11 PM CST to 12:30 PM CST
- Where
- Midland County, 3.58 mi NE of (Maf) Midland Intl
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.964, -102.154
Tornado, Ector
- When
- May 14, 12:15 PM CST to 12:28 PM CST
- Where
- Ector County, 6.03 mi SSE of Notrees to 1.96 mi SE of Notrees
- Rating
- EF3
- Path length
- 4.28 mi
- Path width
- 500 yd
- Property damage
- $100,000
- Reported by
- Storm Chaser
- Coordinates
- 31.834, -102.730
At 12:15 pm CST, members of the TWISTEX research group confirmed the formation of a tornado approximately 6.5 miles south of Notrees. This tornado progressed northeastward around 20 mph, first causing damage to power poles around from 12:16 to 12:17 pm CST. As it continued to track to the northeast, the tornado caused significant damage to oil equipment from 12:19 to 12:22 pm CST. Two type 320 pump jacks, each weighing 71,000 pounds including the concrete base, were blown over. The tornado then began to weaken at 12:27 pm CST, and dissipated at 12:28 pm CST approximately 2 miles southeast of Notrees, TX.
Hail, Ector
- When
- May 14, 12:26 PM CST to 12:30 PM CST
- Where
- Ector County, 4.08 mi WSW of Goldsmith
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.950, -102.680
Hail, Midland
- When
- May 14, 12:30 PM CST to 12:35 PM CST
- Where
- Midland County, 3.85 mi WSW of Midland
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.972, -102.137
Tornado, Ector
- When
- May 14, 12:32 PM CST to 12:36 PM CST
- Where
- Ector County, 5.62 mi SSE of Goldsmith to 4.72 mi SE of Goldsmith
- Rating
- EF0
- Path length
- 1.27 mi
- Path width
- 75 yd
- Reported by
- Storm Chaser
- Coordinates
- 31.910, -102.571
At 12:32 pm CST, members of the TWISTEX research team confirmed a rope tornado approximately 5.5 miles south southeast of Goldsmith, TX, and north of Highway 302. The tornado then moved northeast a little over a mile where it dissipated at 12:36 pm CST. No significant damage was observed with this tornado.
Hail, Ector
- When
- May 14, 1:05 PM CST to 1:10 PM CST
- Where
- Ector County, Goldsmith
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.980, -102.620
Hail, Midland
- When
- May 14, 1:12 PM CST to 1:17 PM CST
- Where
- Midland County, 2.38 mi NNE of Greenwood
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.030, -101.900
Tornado, Midland
- When
- May 14, 1:15 PM CST to 1:18 PM CST
- Where
- Midland County, Greenwood to 0.53 mi ENE of Greenwood
- Rating
- EF0
- Path length
- 0.53 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.000, -101.920
A brief touchdown was reported by a trained spotter near Greenwood, TX. The time of this report was estimated according to radar data. No significant damage was reported with this tornado.
Flash Flood, Midland
- When
- May 14, 1:46 PM CST to 6:30 PM CST
- Where
- Midland County, 5.9 mi WNW of Midland to 3.66 mi NNE of Midland
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $175,000
- Reported by
- Law Enforcement
- Coordinates
- 32.030, -102.174
At 13:46 pm CST, local law enforcement reported that a car had been swept into the Scharbauer Draw near Jackson Street and Scharbauer Drive. When emergency officials arrived on the scene, they were unable to locate the car. Later that evening, a wrecker service was removing the reemerged car from the water when they found the body of a female driver inside. Numerous cars were submerged throughout Midland, and several high water rescues were executed. The police received over 92 submerged vehicle reports, although some may have been repeats. The monetary damage for this event was estimated based on the number of vehicles observed under water.
Hail, Ector
- When
- May 14, 2:16 PM CST to 2:20 PM CST
- Where
- Ector County, 3.73 mi W of Goldsmith
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.979, -102.684
Thunderstorm Wind, Ward
- When
- May 14, 2:17 PM CST to 2:18 PM CST
- Where
- Ward County, Monahans
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.580, -102.900
No known damage was reported with this gust.
Hail, Midland
- When
- May 14, 2:31 PM CST to 2:50 PM CST
- Where
- Midland County, 3.75 mi WNW of Midland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.016, -102.141
Flash Flood, Howard
- When
- May 14, 3:20 PM CST to 4:20 PM CST
- Where
- Howard County, 0.35 mi NW of Big Spring to 0.68 mi NNE of Big Spring
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.254, -101.474
At 1520 pm CST, the Howard County Emergency Manager reported flash flooding in and around Big Spring, TX. Fifty-five gallon drums were floating down roadways and several motorists were stranded in vehicles submerged under water.
Hail, Howard
- When
- May 14, 3:30 PM CST to 3:35 PM CST
- Where
- Howard County, 8 mi W of Big Spring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.250, -101.607
Thunderstorm Wind, Mitchell
- When
- May 14, 3:43 PM CST to 3:44 PM CST
- Where
- Mitchell County, 22 mi SSE of Colorado City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.106, -100.706
The wind gust snapped large tree limbs.
Hail, Crane
- When
- May 14, 3:53 PM CST to 3:58 PM CST
- Where
- Crane County, 9 mi N of Crane
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 31.530, -102.350
Hail, Pecos
- When
- May 14, 4:58 PM CST to 5:03 PM CST
- Where
- Pecos County, 1.9 mi SE of Imperial
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.253, -102.655
Hail, Reagan
- When
- May 14, 5:26 PM CST to 5:31 PM CST
- Where
- Reagan County, 2.07 mi N of Stiles
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.430, -101.580
Several windows on a home were broken by the hail, but no known specifics were given with regards to replacement costs.
Hail, Reagan
- When
- May 14, 5:31 PM CST to 5:36 PM CST
- Where
- Reagan County, 12 mi NNW of Stiles
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.561, -101.658
Tornado, Reagan
- When
- May 14, 5:35 PM CST to 5:37 PM CST
- Where
- Reagan County, 6 mi SSW of Stiles to 5.77 mi SSW of Stiles
- Rating
- EF0
- Path length
- 0.71 mi
- Path width
- 75 yd
- Reported by
- Public
- Coordinates
- 31.320, -101.619
A brief tornado developed near a residence, doing minor damage. The time of the tornado's formation was estimated from radar and the storm report from the owner of the home. At approximately 17:35 pm CST, the tornado blew an old telephone antenna a couple hundred yards away. It then blew a stack of wooden pallets 15 to 20 yards away. In addition, several 5 inch limbs were broken off of trees. The tornado lasted less than 2 minutes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, May 14 to 15, 20101 death · $5,000 · 3 events
- Hail and Damaging Wind in Maryland, May 14, 2010$755,000 · 2 in hail · 20 events
- Flash Flooding and Hail in Texas, May 14 to 15, 2010$1.2 million · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, May 14, 2010$96,000 · 2 in hail · 45 events
- Flash Flooding and Hail in Tennessee, May 14, 2010$246,000 · 2 in hail · 23 events
- Hail and Damaging Winds in Ohio, May 14, 2010$480,000 · 1 in hail · 9 events
- Flash Flooding and Hail in Texas, May 14 to 15, 2010$150,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in New Jersey, May 14, 2010$120,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Pennsylvania, May 14, 2010$110,000 · 2.5 in hail · 8 events
- Lightning Strike in Arkansas, May 14, 2010$150,000 · 1 event
- Flash Flood and Hail in Kentucky, May 14, 2010$100,000 · 1.75 in hail · 6 events
- Damaging Winds in Pennsylvania, May 14, 2010$75,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235469, 233654, 235492, 233653, 233655, 235503, 233656, 233657, 235841, 235557, 233658, 233659, 233829, 235563, 233835, 233832, 233834, 233837, 233838, 233861, 235419.